Virginia, 2019Damaging Winds and Lightning Strikes in Virginia, August 5 to 6, 2019
August 5 to 6, 2019 · NWS RNK · 4 events in 2 counties and zones
A few isolated thunderstorms developed in the early mornings hours stemming from a warm and humid air mass over the region. These storms caused isolated wind and lightning damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few isolated thunderstorms developed in the early mornings hours stemming from a warm and humid air mass over the region. These storms caused isolated wind and lightning damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 7:16 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 5, 7:16 PM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
816 PM EDT Mon Aug 5 2019
.SYNOPSIS...
A series of weak disturbances will continue to bring a chance
for showers and thunderstorms to the Appalachians and central
mid Atlantic region through Tuesday. A stronger frontal system
will move into the region Wednesday, followed by another front
on Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 810 PM EDT Monday...
Radar showed isolated to scattered thunderstorms over southwest
Virginia and southeast West Virginia. Largest area of surface
based CAPES were over southside VA and adjacent counties of
North Carolina. A bulk of this instability is forecast to be
much lower by midnight with some of the Hi-Res guidance showing
less showers and thunderstorms by 03Z/11PM.
Large scale dynamic environment does not support well organized
convection as shear is lacking and instability is only modest
so expect pulse convection with outflow boundary interaction
driving much of the development. DCAPE values are not as high
as previous days and precipitable water values are near
climatological norms for early August so expect any severe/hydro
threats will remain localized.
As convection decreases early tonight indications
are that clouds will dissipate enough to allow for some
radiational cooling and fog development, especially in the
valleys west of the Blue Ridge, before burning off Tuesday
morning. It looks like some weak short wave ridging and slightly
less instability may restrict convective development a bit on
Tuesday.
Lows tonight will general be in the 60s with some cooler 50s in
the valleys west of the Blue Ridge. Highs tomorrow will
generally be in the upper 80s/lower 90s east, low/mid 80s west.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 345 PM EDT Monday...
By late Tuesday night, guidance has been persistent in offering
a solution that bring our next shortwave and associated surface
front/trough trough towards the region, and then during the
course of Wednesday, crossing the area. Look for a general trend
of increasing showers in the far western portion of the area
towards daybreak Wednesday, coverage expanding eastward on
Wednesday in the form of scattered showers and thunderstorms.
Wednesday night, the shortwave trough will move east of the
area, winds aloft trending westerly and bringing an end to the
precipitation threat. Thursday appears to be a down day with
respect to deep convection although can't rule out a pop-up
shower or thundershower, but the probability generally under 20
percent.
As Thursday progresses, will be watching yet another short wave
aloft and associated surface front making progress southeast
through the Great Lakes/Ohio Valley region. Prefrontal
showers/storms associated with this feature may begin to impact
our northwestern CWA (southeast WV counties) after midnight
Thursday night.
Temperatures for mid week favor readings near to slightly above
normal.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 400 PM EDT Monday...
An upper low is expected to drift slowly eastward across James Bay
and northeastern Canada, with broad cyclonic flow south of the
low across the eastern third of the CONUS. Shortwave energy
within this flow pattern will be most pronounced across the
Great Lakes and into New England, but the surface boundary or
front is expected to cross the Mid-Atlantic region Friday, then
stall or wash-out over the southern Appalachians during the
weekend.
Greatest storm chances appear to be Friday with the frontal
passage, but increasing northwest flow aloft may limit coverage.
There is considerable uncertainty as to how far south the front
will penetrate into the southeast states this weekend...some of
the models suggesting a dry weekend for our CWA, others not so
optimistic. For now, will maintain slight chance pops this
weekend for isolated pop-up showers/thundershowers for the NC
mountains and the VA Blue Ridge southwest of Roanoke where weak
upslope flow may develop during the afternoon supporting low
chance probability even if front is south of the CWA.
Overall, temperatures look remain near the August climatological
norm.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 755 PM EDT Monday...
Local radars detected isolated to scattered thunderstorms over
southwest Virginia and southeast West Virginia this evening.
Ceilings with the storms may be MVFR and intense rain will lower
visibility to MVFR/IFR. Otherwise conditions were VFR across the
region.
Showers/storms will dissipate overnight. Some of the HI-Res
guidance suggested a majority of the showers ans storms will
dissipate around 03Z/11PM. As the storms erode and mid/high
clouds dissipate there will be some radiational cooling and
associated fog formation.
Expect IFR/LIFR conditions by daybreak at KBCB and KLWB with
generally some MVFR fog elsewhere. Any fog/stratus will
dissipate later Tuesday morning, by 14Z/9AM and convection
looks to develop a bit later. Areal coverage will be limited
so will not include any mention of thunder before the 00Z end of
the TAF forecast period.
.Extended Aviation Discussion...
Numerous showers and thunderstorms are expected again Wednesday
ahead of the next cold front before seeing more in the way of
VFR Thursday as this boundary stalls out just north of the area.
A stronger cold front looks to bring another round of sub-VFR
in showers/storms on Friday. Models starting to favor this front
moving well to the south of the Mid Atlantic region during the
weekend which should result in dry, VFR weather.
Otherwise ongoing pattern will continue to result in the typical
valley nightime MVFR or lower clouds and MVFR to IFR/LIFR early
morning fog due to moist low levels.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...MBS
NEAR TERM...AMS/MBS
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/MBS
Hazardous weather outlook, Aug 5, 4:46 AM EST, 18 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
546 AM EDT Mon Aug 5 2019
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-061100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
546 AM EDT Mon Aug 5 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are expected Wednesday afternoon and evening. A few
storms could become strong to locally severe producing damaging wind
gusts and hail. Locally heavy rain will also accompany the stronger
storms. Otherwise, the probability for widespread hazardous weather
is low during this period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RAB
In the hours before
Special weather statement, Aug 5, 5:10 PM EST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
610 PM EDT Mon Aug 5 2019
VAZ023-034-052245-
Botetourt-Bedford-
610 PM EDT Mon Aug 5 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOTETOURT AND NORTHERN
BEDFORD COUNTIES OF VIRGINIA...
Until 645 PM EDT.
At 609 PM EDT, a strong thunderstorm was located near Arcadia, moving
southeast at 15 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Buchanan...
Peaks Of Otter Recreation Area...
Sedalia...
Arcadia...
and Peaks Of Otter Summit.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3757 7956 3753 7950 3754 7949 3744 7933
3735 7955 3753 7968 3759 7958
TIME...MOT...LOC 2209Z 316DEG 14KT 3753 7959
PWSpecial weather statement, Aug 5, 5:59 PM EST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
659 PM EDT Mon Aug 5 2019
VAZ020-052345-
Bath-
659 PM EDT Mon Aug 5 2019
...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY IN VIRGINIA...
Until 745 PM EDT.
At 658 PM EDT, a strong thunderstorm was located near Warm Springs.
The storm is nearly stationary.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Warm Springs...
Yost...
and Nimrod Hall.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3806 7986 3816 7972 3805 7952 3791 7969
TIME...MOT...LOC 2258Z 316DEG 4KT 3805 7971
PW
Special weather statement, Aug 5, 6:59 PM EST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
759 PM EDT Mon Aug 5 2019
VAZ059-060030-
Charlotte-
759 PM EDT Mon Aug 5 2019
...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE COUNTY IN VIRGINIA...
Until 830 PM EDT.
At 759 PM EDT, a strong thunderstorm was located over Cullen, moving
west at 15 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Madisonville...
and Abilene.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3704 7845 3699 7874 3700 7874 3701 7876
3700 7876 3699 7875 3698 7882 3716 7885
3721 7869 3719 7868 3719 7864 3717 7864
3714 7859 3715 7855 3713 7851 3709 7848
3708 7844
TIME...MOT...LOC 2359Z 075DEG 11KT 3711 7867
PWLocal storm report, Aug 5, 7:34 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
834 PM EDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 2 NE LINDSIDE 37.48N 80.65W
08/05/2019 E0.50 INCH MONROE WV PUBLIC
&&Special weather statement, Aug 5, 10:41 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1141 PM EDT Mon Aug 5 2019
VAZ018-023-060430-
Botetourt-Craig-
1141 PM EDT Mon Aug 5 2019
...A STRONG THUNDERSTORM WILL AFFECT Botetourt and Craig Counties...
Until 1230 AM EDT.
At 1140 PM EDT, a strong thunderstorm was located near Fincastle,
moving east at 10 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Buchanan...
Troutville...
Oriskany...
Fincastle...
and Nace.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3761 7963 3745 7972 3742 7977 3740 7981
3738 7979 3738 7977 3737 7978 3735 7979
3732 7984 3746 8006 3764 8001
TIME...MOT...LOC 0340Z 284DEG 10KT 3754 7995
ASThunderstorm Wind, Botetourt
- When
- August 5, 10:56 PM EST
- Where
- Botetourt County, Fincastle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.500, -79.880
A tree was blown down by severe thunderstorm winds on Route 220 near Fincastle, Va.
Lightning, Bedford
- When
- August 5, 11:41 PM EST
- Where
- Bedford County, 1.77 mi SW of Irving
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 37.330, -79.690
Lightning struck a shed and caught it on fire. The shed was a total loss.
Lightning, Bedford
- When
- August 6, 12:15 AM EST
- Where
- Bedford County, 1.38 mi S of Irving
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 37.330, -79.670
Lightning struck a barn and caught it on fire. The barn was completely destroyed by the fire.
Thunderstorm Wind, Botetourt
- When
- August 6, 11:50 PM EST
- Where
- Botetourt County, 0.55 mi E of Blue Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -79.810
A tree was blown down by severe thunderstorm winds on Route 460 near the town of Blue Ridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 5, 20192 deaths · 4 events
- Flood and Hail in Wisconsin, August 5, 2019$1.1 million · 2 in hail · 11 events
- Hail and Damaging Winds in Minnesota, August 5, 2019$20,000 · 4 in hail · 49 events
- Tornado and Damaging Wind in Iowa, August 5, 2019EF1 · 2 events
- Damaging Wind in Iowa, August 5, 2019$30,000 · 1 event
- Flash Flooding in Florida, August 5, 2019$20,000 · 2 events
- Flash Flood and Damaging Wind in Georgia, August 5, 2019$18,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Wisconsin, August 5, 20191.75 in hail · 12 events
- Dense Fog in Kentucky, August 5, 201910 events
- Marine Thunderstorm Wind in Lake Michigan, August 5, 2019$15,000 · 60 kt wind · 1 event
- Damaging Winds in Minnesota, August 5, 201954 kt wind · 8 events
- Hail and Damaging Wind in Minnesota, August 5, 2019$3,000 · 1.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848566, 848564, 848565, 848567.